Two case reports of colchicine overdose: An uncommon and potentially diffi cult diagnosis

Colchicine overdose is rare but potentially a life threatening toxicological emergency. The severity of colchicine toxicity does not necessarily correlate with the amount of colchicine ingested and may depend on co-ingested agents. Some patients require intensive care.
We report two cases of colchicine overdose with unusual presentations requiring intensive care.
Case 1: A 37-year-old man took an overdose (10 mg) of colchicine and an unknown quantity of methamphetamine. He presented to the emergency department with an
acute abdomen and shock. An abdominal CT after resuscitation revealed ischaemic bowel and extensive hepatic portal vein gas. An emergency laparotomy revealed an ischaemic right colon and patchy necrosis of the distal small bowel. Resection of ischemic bowel was performed with the formation of an ileostomy and a colostomy. However the patient continued to deteriorate and died shortly after admission to the ICU.
Case 2: A 32-year-old female presented with history of brodifacoum and indomethacin overdose. She developed multi-organ failure that required ICU admission for mechanical ventilation and inotropic therapy. While in ICU, she developed bone marrow aplasia. Clinical features and progression at this stage were classic of colchicine overdose. A detailed history at this stage revealed colchicine overdose. The patient survived with aggressive intensive care support and GCSF.
Comment: Case 1 suggests a possible synergism between colchicine and methamphetamine that lead to the development of ischaemic gut and portal venous gas, an uncommon presentation of colchicine overdose.
Case 2 was a challenge in spite of classic presentation of colchicine toxicity, as the initial history did not include colchicine as the drug of overdose.